|Year : 1990 | Volume
| Issue : 1 | Page : 54-55
Exfoliative dermatitis and non-fatal hepatitis induced by phenytoin
SD Choudhary, VY Jain, VB Dixit, Rajeev Sen
S D Choudhary
A 15 year old boy having epilepsy developed exfoliative dermatitis hepatitis accompanied by fever, lymphadenopathy, facial edema and eosinophilia, three weeks after the regular «SQ»intake of phenytoin. He was treated with systemic corticosteroids which prevented the fatal termination.
|How to cite this article:|
Choudhary S D, Jain V Y, Dixit V B, Sen R. Exfoliative dermatitis and non-fatal hepatitis induced by phenytoin.Indian J Dermatol Venereol Leprol 1990;56:54-55
|How to cite this URL:|
Choudhary S D, Jain V Y, Dixit V B, Sen R. Exfoliative dermatitis and non-fatal hepatitis induced by phenytoin. Indian J Dermatol Venereol Leprol [serial online] 1990 [cited 2013 May 24 ];56:54-55
Available from: http://www.ijdvl.com/text.asp?1990/56/1/54/3484
The toxicity of phenytoin usually occurs 1-3 weeks after starting the therapy and consists of a characteristic skin eruption, facial oedema, fever, tender and generalised lymphadenopathy, diffuse erythema of the oral mucosa, and atypical lymphocytes and/or eosinophilia., Liver function abnormalities have been reported either as jaundice or changes in the liver chemistry., The type of lymphadenopathy and even the pathological features of lymph nodes may suggest a lymphoma; therefore this has also been classified as a pseudolymphoma. An immunological basis has been postulated in this entity, though the exact etiopathogenesis of this reaction is unknown. Cutaneous vasculitis and mycosis fungoides type of histopathological changes have been reported in the skin lesions., Exfoliative dermatitis with fatal or non-fatal hepatitis and periarteritis nodosa though rare, have been reported due to phenytoin hypersensitivity.,, We are reporting our first case of exfoliative dermatitis with non-fatal hepatitis due to phenytoin hypersensitivity.
A 15-year-old boy, with epilepsy for two years and receiving phenytoin 300 mg per day for the last 4 weeks, developed a generalized erythematous eruption and high grade continuous fever for the last seven days. The eruption was papulo-vesicular which desquamated in the next three days to change to exfoliative dermatitis. There was generalized, discrete, - tender lymphadenitis. Conjunctival and oral mucosae were deeply congested. Liver was tender and palpable 3 cm below the costal margin. There was no jaundice. Routine investigations revealed hemoglobin 11 gm%, total leucocytic count 9700/mm 3, eosinophils 30%, polymorphs 3 %, lymphocytes 22% and monocytes 13%. Peripheral blood film showed no abnormal cells. SGOT and SGPT were 70 iu and 60 in respectively. Serum bilirubin and serum proteins were within normal limits. ASO titre was less than 200 Todd units. Throat swab showed normal flora. Blood culture for enteric and pyogenic organisms was sterile. Bone marrow examination revealed non-specific reactive changes. Lymph node aspiration from an inguinal lymph node showed no abnormal cells. Biopsy of a skin lesion revealed spongiosis with intra-epidermal vesiculation and patchy exocytosis with no specific pathology in the dermis. Biopsy of an enlarged cervical lymph node showed reactive changes. Phenytoin was stopped immediately and the patient was put on phenobarbitone 60 mg/day and prednisolone 30 mg/day. He responded well to this treatment. The dose of prednisolone was tapered off gradually and ultimately stopped. However, phenobarbitone was continued to control the seizures.
The patient developed exfoliative dermatitis and non-fatal hepatitis along with other features of phenytoin hypersensitivity reaction. Early recognition of this reaction is important as this may prove fatal in case phenytoin is not stopped immediately. Its continuous use may result in exfoliative dermatitis along with fatal hepatitis or periarteritis nodosa.,,,,, Our case turned out to be non-fatal as the drug was withdrawn immediately.
|1||Stanley J and Fallon-Pellicci V : Phenytoin hypersensitivity reaction, Arch Dermatol, 1978; 114 1350-1353.|
|2||Chariesworth EN : Phenytoin induced pseudo lymphoma, Arch Dermatol, 1977; 113 : 477-480.|
|3||Gropper AL : Diphenylhydantoin sensitivity Report of fatal case with hepatitis and exfoliative dermatitis, N Eng J Med, 1956; 254 : 522-523.|
|4||Chaiken BH, Goldberg BI and Segal JP : Dilantin sensitivity : A report of a case of hepatitis with jaundice, pyrexia and exfoliative dermatitis, N Eng J Med 1950; 242 : 897-898.|
|5||Saltzman SL and Ackerman LV : Lymphadenopathy induced by anticonvulsant drugs and mimicking clinically and pathologically malignant lymphomas, Cancer, 1959; 12 :164-182.|
|6||Targan SR, Chassin MRG and Guze LB : Dilantin induced disseminated intravascular coagulation with purpura fulminans, Ann Int Med, 1975;83: 227-230.|
|7||Schreiber MM and McGregor JG : Pseudolymphoma syndrome : A sensitivity to anticonvulsant drugs, Arch Dermatol, 1968; 97 : 297-300.|
|8||Van Wyk JJ and Hoffmann CR : Periarteritis nodosa : A case of fatal exfoliative dermatitis resulting from dilantin sodium sensitization, Arch Int Med, 1948; 81 : 605-611.|